advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Merrimack, New Hampshire, USA:

My 38 year old brother, diagnosed with Addison's disease two years ago, drowned three weeks ago, we believe, because of an adrenal crisis while in the water. Our five year old son was diagnosed with type 1 diabetes two years ago, and we noticed a darkening of his skin on one forearm earlier this week along with another darkening area on the other forearm today. These areas do not have a 'suntan' pattern to them but seem 'patchy' with a definite border. He is tested for Addison's annually, and the result about six months ago was negative. Should we bring our son in quickly to see his endocrinologist?

Answer:

Sincere condolences for your recent loss. Your question is pertinent, especially given the strong family history that you describe.

Typically, the darkening of the skin that occurs with primary adrenal insufficiency (Addison's disease) occurs first over "pressure" areas and typically include the knuckles, the creases of the palm but may also include the gums and inside cheeks of the mouth and also the areolar regions (the already somewhat darker areas around the nipples on the chest.) Old scars can sometimes darken more also. But eventually, if left untreated, there can be a more diffuse darkening or even bronzing-like color through all areas, not just sun-exposed areas. It is reassuring to know that your son's test for Addison disease was negative last year. I presume these were adrenal antibody tests. Other less worrisome conditions can cause some pigmentary changes too.

Please call your son's pediatric endocrinologist and have your son examined. Please start paying attention as to whether your son's insulin requirements are going down (i.e., increased hypoglycemia) of late and/or if your son seems to be really having an increased craving for salty foods. These issues are more common in primary adrenal insufficiency. While I imagine his doctor will re-measure the adrenal antibodies, they may also wish to draw blood for the salts and electrolytes and possibly the hormone that reflects (but does not really cause) the increased pigment. This is called ACTH and would be expected to be very high if the adrenal glands produced insufficient amounts of cortisol hormones.

DS

DTQ-20030831180942
Original posting 4 Sep 2003
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.